The Vestibular Migraine Community
Please read our welcome post and user support wiki!

Need help I’m experiencing a relapse


#61

I tried that and my GP doesn’t feel comfortable with prescribing those kinds of meds without being monitored by a neurologist. They are ridiculous I’m looking for a new Dr as well. It’s such a disaster lol


#62

I agree with Flutters, your GP might be a good place to start. That is where I first went when all of this started. I always had classic migraine symptoms and just thought l just had a strange migraine that wouldn’t stop. She was very sympathetic and prescribed the Topamax and Prednisone. She helped me find my neurologist, and has been a great help. Most GPs want to help their patients with their blood pressure. You may as well have a bit of relief with these horrible vestibular symptoms while having managed blood pressure.


#63

Hang in there and don’t panic. It’s early days yet. I waited 12 years for a credible diagnosis. Kept being told it was BPPV and ‘there’s nothing we can do about that’ - apart from Epley manoveures that didn’t work. An incorrect diagnosis is worse than no diagnosis. The label gets attached you you and you can’t shake it off I found.

Don’t despair with yr GP at all. Don’t blame her too much. She’s probably great with BP, diabetes and so on At least she’s honest. She knows her limitations and wants you to wait a bit until you can receive better informed advice from a specialist. Believe me, I know you won’t think so at the moment, but you are better off waiting for that specialist. Also in the UK some of the drugs used can only be prescribed by specialists.

I was eventually diagnosed with MAV in October 2015 and advised to try preventatives by a neuro-otologist who wrote to my GP suggesting drugs to try and in what order. My appt with him was a one-off, my GP supposedly would manage the case. She started me on betablockers and understood the need to tirate up very slowly etc but there was no point asking her anything. She was totally at a loss. She inferred I needed to take as low a dose as possible. She knew nothing about ‘highest tolerated’ doses or to keep going up until symptoms were under control. The result of which meant I wasted over a year on too low a dose. It did something but not enough. I reached a state of limbo, my GP still clueless and kept saying the drugs wouldn’t get rid of it completely anyway and was quite happy to leave me to struggle on without advice, so I went to see a migraine specialist neurologist who just upped the dose, by about 33% and I started to improve again. It’s still improving.

So Try not to worry. From my experience I’d say the wait could well work to your advantage long-term.


#64

I got my repeat prescriptions for Ami from my GP.

But of course in first instance, it often makes sense to see a neurologist, especially when changing drug.


#65

I have had this for 17 years. I’m just in a terrible relapse right now and think meds are the next option since diet and exercise are no longer keeping the symptoms at bay. I was diagnosed a while back, but with the diet and exercise along with supplements it was very manageable, so at the time I didn’t need meds. I am not a fan of my GP as she isn’t great with anything including diabetes. She gave me zero info when I was diagnosed a few months ago and didn’t even tell me to purchase a glucose monitor. She basically told me to take 3 metformin’s a day and that was it. I ended up seeing an endocrinologist who was great. I just need the referral so I can get on something that will hopefully nip this most recent relapse in the bud.


#66

Hi Jess21880,

I was diagnosed with MAV in 2008 after months of suffering and countless visits to neurologists, ent doctors, internists and the Mayo Clinic. My mom searched on line and found Dr. Joel Goebel an ENT doctor in St. Louis who specializes in migraine associated vertigo. I was so sick and so hopeless and was concidering ending my life to end the hell I was living. Dr. Goebel started me on nortriptyline, I ended up on 75mg and at this dose was symptom free up until very recently I’ve had a bit of a relapse. My relapse is not nearly as debilitating as it was 10 years ago. 2 years ago I was feeling so good I went down to 50mg of nortriptyline and did great until this breakthrough so I am back up to 75mg for now. It hasn’t disrupted my life terribly but my anxiety of it getting bad again has. I take klonopin for that!! He’s also going to add 120mg of Verapamil to my medication cocktail and said patients have very good success with this. I completely understand all that you are feeling, I have felt the hopelessness myself…please don’t lose hope, there are many options for you to try so you have relief and your life back. I know that Dr. Goebel’s first choice for treatment is nortriptyline and it does not sound like you have tried this medication? I am here for you if you need someone to talk to. I look forward to hearing how you’re doing.

Lisa


#67

Hi Redcello,

I’m wondering what reaction you had from the Verapamil? I’m on 75mg of nortriptyline and I’ve had a break through so my doctor wants me to add 120mg of Verapamil…I’m afraid! Would like to know more about your experience.
Thank you!
Lisa


#68

Just keep in mind what works for one doesn’t worjk for another. I was doing really well until about a month ago. I had another vertigo episode then and one yesterday and today. Not real bad, but none the less, prevents me from functioning on this gorgeous day. They want me to up my meds. I am not a fan. Like Jess, i am affected. I loved Topomax but it affected my kidneys, the Dopecote is affecting my liver. And they want me to up it? I am really upset and do not know what to do. Last month, I up the meds for a few days and went back to regular doses. I have to decide because you can’t get sick on Memorial day weekend, no one responds. I wish everyone a spin free weekend.


#69

Hi Lisa,
I tried 60 mgs of Verapmil which made my feet and ankles swell the first 24 hours. I was desperate for the sensation of the floor to stop rocking and to be able to continue playing music so I took a second dose. My hands and face began to swell and I could not breath while laying flat. Since I had already spent a weekend in the hospital, I decided to just stay home and ignore the warning on the medication. I did get pretty sick, but recovered in about a week.